From Bend, Oregon, USA:
My 13 year old son now takes two shots per day of NPH with Humalog and is starting to need increased doses of both. His pre-dinner blood sugar levels have been higher recently as has his morning test. How do we switch him to three shots per day, with a shot at noon? What is an appropriate formula to follow for the change in regimen?
I don't usually do three shots with one being lunch. I don't know the exact numbers, but it sounds like a few units of Humalog at lunch would lower supper and then the same NPH at dinner would make the morning okay. Look at the middle of the night to be sure he isn't getting low. A more conventional schedule might also move the NPH to bedtime and keep Humalog at lunch and supper.
Additional comments from Dr. Stuart Brink:I often use four shots of overlapping doses of Humalog and NPH. This works especially well when there are large afternoon snacks and the morning NPH is not lasting through to the afternoon and early evening. I think this is rather common. An alternative would be to use Lantus at bedtime with boluses of Humalog. Even with Lantus at bedtime, there are many kids who need a small dose of lunchtime NPH since the Lantus also does last a full 24 hours -- just as the NPH in the early morning does not last through until presuppertime. Everything that we do is based upon individual blood glucose testing, looking for patterns and then making appropriate adjustments. If someone is only using two shots a day, frequently we then move the suppertime NPH to bedtime to catch the morning bg readings. This leaves H and N prebreakfast, H alone (or sometimes with some N) at suppertime and N alone (with some H as needed) at bedtime. If there is still a problem after lunch, then we add Humalog to lunchtime. If there is no problem from lunch to afternoon, but then a rise you can add lunchtime NPH or use Humalog to cover the afternoon snack food.
Additional comments from Dr. Linda DiMeglio:I'd start by checking a mid-afternoon pre-snack blood sugar before adding a lunchtime shot or increasing his morning NPH. If he's rising after his snack or in relation to exercise in the late afternoon, sometimes adding in insulin at that time can be helpful.
Additional comments from Dr. David Schwartz:I agree with Dr. Deeb and do not usually give the "third" shot of insulin at lunchtime when someone is on NPH and Humalog. If you see higher readings at breakfast and dinner (evening meal), then I think your options are plenty and I would consider (in this order):
- Reassess the meal plan and snacks. I find that with Humalog dosing, you may not "require" the various snacks, -especially the mid- morning snack. The afternoon and bedtime snacks may still be required.
- Simply increase the morning NPH. I would do this before increasing the evening NPH because lowering the supper glucose reading may carry over until morning. However, you might need to indeed increase the evening NPH also.
- Split out the evening dose, moving the NPH to bedtime, as Dr. Deeb indicated. This may lead to lower glucoses the next morning.
- Switch from NPH to Lente, which has a slightly longer duration of action.
- Dose the Humalog at lunch based on carbohydrate counting.
That said, if you want to give a mid-morning shot, and have a more intensive treatment course, consider really "doing it right" and go to Multiple Daily Injections (MDI) with Ultralente as the "baseline" insulin (usually given twice daily, about 12 hours apart) or Lantus (insulin glargine) given once daily at bedtime). Your son would then need to take shots of short acting insulin (Regular, Humalog or Novolog depending on meals and snacks) with meals/snacks based on carb counting.
You need to consult your son's diabetes team, which can best coordinate regimen changes with you, review the pros and cons, and help you review carb counting. This could be the prelude to using an insulin pump.
Original posting 18 Nov 2001
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:28
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.